Skip to content

Supplemental Calcium Use Behind Increased Bad Effects | LiveScience Etc.

June 1

Taking too much supplemental calcium is causing a rise in negative health effects, scientists argue in a commentary in an upcoming issue of the Journal of the American Society Nephrology (JASN).

The incidence of the so-called milk-alkali or calcium-alkali syndrome is growing in large part because of widespread use of over-the-counter calcium and vitamin D supplements.

While studies have shown U.S. children lack vitamin D, a growing body of other research suggests that for most people, a healthy diet is the best way to get the vitamins and nutrients needed. In fact, many Americans get too many nutrients.

The milk-alkali syndrome arose in the early 1900s when patients ingested abundant amounts of milk and antacids to control their ulcers. This practice increased individuals’ risk of developing dangerously high levels of calcium in the blood, which could cause high blood pressure and even kidney failure. The incidence of the milk-alkali syndrome declined when newer ulcer medications became available, but it appears to be on the rise again thanks to increased use of over-the-counter calcium and vitamin D supplements used mainly as preventive and treatment measures for osteoporosis. In many cases, patients with the syndrome require hospitalization.

via Supplemental Calcium Use Behind Increased Bad Effects | LiveScience Etc..

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: